Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 183, NWS Dodge City, KS

July 11, 2006Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 11, 2006, 4:31 PM CDT for Clark County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2006, 4:31 PM CDT (21:31 UTC)
Expired
Jul 11, 2006, 5:15 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Clark County, KS

The radar

The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:35 PM CDTHAIL 0.751 W Ashland, KS
Jul 11, 4:40 PM CDTHAIL 0.88Ashland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:57 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 112131
SVRDDC
KSC025-112215-
/O.NEW.KDDC.SV.W.0183.060711T2131Z-060711T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT TUE JUL 11 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLARK COUNTY IN SOUTHWEST KANSAS.

* UNTIL 515 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ASHLAND...AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHERN CLARK COUNTY...
  ASHLAND...
  ACRES...
  ENGLEWOOD...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3725 9970 3726 10000 3700 10008 3700 9961

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 112151
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT TUE JUL 11 2006

KSC025-112215-
/O.CON.KDDC.SV.W.0183.000000T0000Z-060711T2215Z/
CLARK KS-
450 PM CDT TUE JUL 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN CLARK COUNTY...

AT 446 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 5 MILES SOUTH OF ASHLAND...MOVING SOUTH AT 10 MPH.
A SECOND STORM DEVELOPING RAPIDLY ABOUT 7 MILES NORTHWEST OF ENGLEWOOD WILL
BE CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL.  THIS STORM WAS ALSO 
MOVING SOUTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ACRES
AND ENGLEWOOD

NICKEL SIZE HAIL WAS REPORTED IN ASHLAND WITH THIS STORM AT 440 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3725 9970 3726 10000 3700 10008 3700 9961

$$

UMSCHEID
000 
WWUS53 KDDC 112215
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT TUE JUL 11 2006

KSC025-112224-
/O.EXP.KDDC.SV.W.0183.000000T0000Z-060711T2215Z/
CLARK KS-
514 PM CDT TUE JUL 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLARK COUNTY EXPIRES
AT 515 PM CDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO
LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3725 9970 3726 10000 3700 10008 3700 9961

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:13 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 11, 3:13 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT TUE JUL 11 2006

.DISCUSSION...

DAYS 1-2...

WEAK FRONTAL BOUNDARY DRAPED ACROSS SOUTHWEST KANSAS TODAY HAS
BEEN THE FOCUS OF ISOLD STORMS EARLY THIS AFTERNOON. WE RECEIVED
NEARLY AN INCH OF RAIN AT THE DODGE CITY AIRPORT WHEREAS OTHER
PARTS OF TOWN DIDNT GET A DROP. GIVEN THE LACK OF ANY DEEP LAYER
FORCING...THE MODE SHOULD CONTINUE TO BE ISOLATED TO WIDELY
SCATTERED PULSE STORMS...SOME OF WHICH MARGINALLY SEVERE WITH UP
TO QUARTER SIZE HAIL AND 60 MPH BRIEF WIND GUSTS. WILL GO WITH 30
TO 40 POPS FOR MAINLY ALONG AND SOUTH OF THE ARKANSAS RIVER THE
REST OF THIS AFTERNOON THROUGH MIDNIGHT. THE SVR WATCH (NO. 592)
IS IN EFFECT UNTIL 10 PM CDT...ALTHOUGH IF THE ACTIVITY DOESNT
RAMP UP OVER A LARGER AREA...THE WATCH MAY BE CANCELED EARLY. THE
LACK OF DEEP LAYER SHEAR...LESS THAN 10 KNOTS OF HODOGRAPH LENGTH
THROUGH 6 KM AGL...ALONG WITH DEW POINT DEPRESSIONS OF AROUND 30
DEGREES...HAS ALLOWED FOR SIGNIFICANT SPREADING OF COLD POOLS FROM
THE FORWARD FLANK OF THE STORMS. IT IS DIFFICULT TO SUSTAIN SEVERE
IN THIS ENVIRONMENT ABSENT OF ADEQUATE DEEP LAYER FORCING FOR
UPWARD MOTION AND STORM RELATIVE LOW LEVEL INFLOW WINDS.

FOR TOMORROW...THE WEAK BOUNDARY SHOULD BE ALONG OR JUST SOUTH OF
THE OKLAHOMA LINE WHERE ADDITIONAL ISOLD LATE DAY STORMS MAY
DEVELOP. WILL GO WITH 30 TO 40 POPS LATE AFTERNOON INTO THE MID
EVENING HOURS WITH CONTINUED AMPLE MOISTURE IN PLACE. HIGHS SHOULD
BE WELL INTO THE 90S FOR MOST OF THE AREA. IN THE UPPER LEVELS OF
THE ATMOSPHERE... A SIGNIFICANT PACIFIC JET WILL IMPINGE ON THE
NORTHERN ROCKIES AREA WHICH WILL ALLOW FOR A DECENT LEE TROUGH IN
THE LOW LEVELS TO ESTABLISH OVER THE NORTHERN HIGH PLAINS. THIS
WILL ALLOW LOW LEVEL WINDS IN WESTERN KANSAS TO INCREASE IN
RESPONSE TO THIS...LEE TROUGH CONVERGENCE MAY BE ENOUGH TO PROMOTE
AFTERNOON STORMS THURSDAY AS TEMPERATURES WARM INTO THE UPPER 90S.

DAYS 3-7...

FORECAST CHALLENGES FOR THIS EXTENDED PERIOD CONTINUE TO BE HIGH
TEMPERATURES. UPPER LEVEL HEIGHTS RISE AS UPPER RIDGE BUILDS IN WITH
CONTINUED LAYER WARMING. THE WARMING IN THE MID LEVELS SHOULD BE
ENOUGH TO HOLD OFF ANY THUNDERSTORM CHANCES. OVERNIGHT LOWS SHOULD
BE AROUND 70 WITH HIGHS AROUND 100.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  93  71  97 /  40  20  40  10
GCK  69  94  69  97 /  40  30  40  10
EHA  68  95  69  96 /  30  20  40  10
LBL  68  95  69  99 /  30  20  40  10
HYS  69  91  71  98 /  10  20  20  10
P28  72  94  72  97 /  40  20  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/06
Hazardous weather outlook, Jul 11, 5:22 AM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
522 AM CDT TUE JUL 11 2006

KSZ030-031-043>046-061>066-074>081-084>090-121000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
522 AM CDT (422 AM MDT) TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON OVER THE ROCKIES AND PARTS OF EAST COLORADO. THESE STORMS
WILL DRIFT EAST SOUTHEAST OUT INTO THE PLAINS THROUGH THE EVENING.
THE STORMS ARE EXPECTED TO BE WIDELY SCATTERED TO ISOLATED IN
COVERAGE AND NONE ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY AFTERNOON AND
OVERNIGHT. THEY WILL BE MORE WIDESPREAD THAN MONDAY NIGHT. A FEW OF
THESE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING
VERY HEAVY RAINS AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTERS WILL BE REQUIRED TODAY OR TONIGHT.

JOHNSON

In the hours before

Special weather statement, Jul 11, 2:05 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
205 PM CDT TUE JUL 11 2006

KSZ078-111945-
FORD-
205 PM CDT TUE JUL 11 2006

...SIGNIFICANT WEATHER ADVISORY FOR FORD COUNTY...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DODGE CITY...MOVING SOUTHEAST AT 5 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3786 9992 3777 10007 3758 9993 3769 9971

GRZYWACZ
Local storm report, Jul 11, 2:17 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
217 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             DODGE CITY              37.76N 100.01W
07/11/2006  E1.00 INCH       FORD               KS   NWS EMPLOYEE

            QUARTER SIZE HAIL REPORTED AT OAK ST. AND AVENUE B IN
            DODGE CITY.

&&

LACY
Local storm report, Jul 11, 3:27 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             DODGE CITY              37.76N 100.01W
07/11/2006  E0.88 INCH       FORD               KS   NWS EMPLOYEE

            REPORTED AT THE NWS OFFICE.

&&

LACY
Special weather statement, Jul 11, 4:22 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
422 PM CDT TUE JUL 11 2006

KSZ088-112200-
CLARK-
422 PM CDT TUE JUL 11 2006

...SIGNIFICANT WEATHER ADVISORY FOR CLARK COUNTY...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF ASHLAND...MOVING SOUTHWEST
AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN WESTERN CLARK COUNTY...INCLUDING THE CITIES OF ASHLAND
AND ACRES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3729 9972 3736 9991 3723 10008 3701 10007
      3701 9978

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:05 PM CDTSpecial Weather StatementDDCFord40 min
Jul 11, 2:10 PM CDTSevere Thunderstorm WarningDDCFord23 min
Jul 11, 3:22 PM CDTSevere Thunderstorm WarningDDCClark38 min
Jul 11, 4:22 PM CDTSpecial Weather StatementDDCClark38 min
Jul 11, 6:34 PM CDTSpecial Weather StatementDDCFinney41 min
Jul 11, 6:59 PM CDTSevere Thunderstorm WarningDDCFinney46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.